Iowa, 2010

Flooding in Iowa, August 8 to 19, 2010

August 8 to 19, 2010 · NWS FSD · 4 events in 3 counties and zones

Heavy rain caused flooding along the Little Sioux and Ocheyedan Rivers during the middle part of August. the flooding was mostly minor to moderate, but a record high stage was recorded on the Ocheyedan River at Spencer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused flooding along the Little Sioux and Ocheyedan Rivers during the middle part of August. the flooding was mostly minor to moderate, but a record high stage was recorded on the Ocheyedan River at Spencer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 3:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 3:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 AM CDT SUN AUG 8 2010

.DISCUSSION...
STILL TWO BIG ISSUES WITH THIS FCST...HEAT/HUMIDITY HEADLINES AND
POTENTIAL FOR VERY HEAVY RAIN. FOR TODAY WARM AIR ALOFT WILL MIX
DOWN THIS AFTN...BUT HIGHER CLOUDS APPROACHING FROM WEST MAY PUT
SOME DAMPER ON POTENTIAL. HOWEVER...HUMIDITY WILL CONTINUE TO BUILD
UP WITH POOLING AND EVAPOTRANSPIRATION...SO HEAT/HUMIDITY HEADLINES
KEPT INTACT. THE QUESTION IS HOW THIS HEAT WILL HOLD UP FOR MON AS
HEAVY RAIN MCS EXPCD TO CRASH EWD OVER CWA TNGT...ESP SOUTH OF
I90...WITH ESELY FLOW OF SOMEWHAT RAIN COOLED AIR PSBL FOR MON.
HOWEVER...HIGH DEWPOINTS SHOULD MAKE UP FOR THAT ON MON. MODELS ALL
SHOW TROPICAL CONNECTION MCS MOVG EWD OVER CWA TNGT WITH THE USUAL
BIASES...CANADIAN REGIONAL A LIT TOO FAR NORTH...U.S. MODELS A LIT
TOO FAR SOUTH...AND ECMWF IN BTWN AND PROBABLY CLOSER TO RIGHT AS
MCS SHOULD RIDE THE CAP A LIT FURTHER NORTH. A FEW SVR STORMS PSBL
THIS EVE WITH HIGHEST INSTABILITY...BUT MAIN THREAT WILL BE HEAVY
RAINS TNGT. WITH HIGH PWATS AND CONVERGENCE EXPCD...AN FFA SHOULD
DEFINITELY BE CONSIDERED BY LATER SHIFTS ESP FOR AREA ALG AND SOUTH
OF I90 WHERE THERE ARE SERIOUS WATER ISSUES. EXPCD MCS PULLS OFF TO
SE OF AREA MON MRNG. WMFNT BOUNDARY AND DECENT CHCS TSTMS MOVES BACK
NORTH OVER AREA MON NGT AND TUES WITH MORE HEAVY RAIN PSBL. WMFNT
FLWD BY BRISK SLY FLOW OF VERY WARM AND HUMID AIR FOR TUES AND THIS
DAY SHOULD EASILY REACH HEAT HEADLINE CRITERIA IN SRN CWA. REST OF
FCST AFTER TUES NGT LEFT FOR DAYSHIFT TO PONDER./ RYRHOLM

&&

.AVIATION...
SFC WNDS HAVE DECOUPLED AT MOST LOWER ELEVATIONS SITES...MOST
NOTABLY KSUX. HOWEVER...LLJ IS ALSO VEERING AND WKNG...WHICH WL
ALLOW LLWS TO DIMINISH DURING PREDAWN HOURS. PATCHY MVFR VSBYS WL
PERSIST THRU 13Z...ESPECIALLY WHERE GRADIENT IS WEAKER TO W AND N OF
KFSD.  VFR CONDITIONS WILL GENERALLY BE THE RULE PRIOR TO LATE DAY
CONVECTIVE DEVELOPMENT. STRENGTH OF MID LVL WARMING SHUD PRECLUDE
MENTIONABLE ACTIVITY PRIOR TO 00Z FOR KFSD/KSUX...BUT WITH SHORTWAVE
APPROACH EARLY EVNG...THE BEST CHANCE OF CONVECTION WILL BE DURING
THE EVENING AND OVERNIGHT HOURS...MAINLY ALG AND S OF INTERSTATE 90.
WHILE ISOLD SVR STORMS ARE POSSIBLE...A GREATER THREAT WL BE VERY
HEAVY RAINFALL...WITH STRONGER STORMS LKLY HAVING IFR VSBYS AND MVFR
CIGS COMMON. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR
     IAZ012>014-020>022-031-032.

     HEAT ADVISORY FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR IAZ001>003.

MN...HEAT ADVISORY FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR MNZ098.

NE...EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR
     NEZ013-014.

SD...EXCESSIVE HEAT WARNING FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR
     SDZ068>071.

     HEAT ADVISORY FROM 1 PM SUNDAY TO 7 PM CDT MONDAY FOR SDZ038-050-
     052>054-057>067.

&&
Hazardous weather outlook, Aug 8, 4:49 AM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT SUN AUG 08 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
549 AM CDT SUN AUG 08 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON WEST
OF INTERSTATE 29 AND NORTH OF INTERSTATE 90...AND THEN MERGE INTO
A LARGE AREA OF THUNDERSTORMS MAINLY FROM SOUTHEAST SOUTH DAKOTA
TO NORTHWEST IOWA THIS EVENING. LOCALLY DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE...BUT THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE VERY HEAVY RAIN WITH 1 TO 3 INCHES RAINFALL
POSSIBLY CAUSING LOCAL FLASH FLOODING TONIGHT.

FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER...AND THE LITTLE SIOUX RIVER NEAR LINN GROVE
IOWA. WITH NO ADDITIONAL RAINFALL THESE RIVERS WILL DROP BELOW
FLOOD STAGE OVER THE NEXT FEW DAYS.

EXCESSIVE TEMPERATURES...
IT WILL BE HOT AND HUMID THIS AFTERNOON FROM SOUTHEAST SOUTH
DAKOTA TO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. HIGHEST HEAT
INDICES THIS AFTERNOON SHOULD BE FROM 105 TO 110 IN THE LOWER
JAMES VALLEY OF SOUTH DAKOTA TO NORTHWEST IOWA...AND 95 TO 100
ELSEWHERE IN THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL CONTINUE TO CAUSE UNCOMFORTABLE
CONDITIONS MONDAY AFTERNOON THROUGH TUESDAY...ESPECIALLY SOUTH OF
INTERSTATE 90. AFTERNOON HEAT INDICES WILL GENERALLY RANGE FROM
AROUND 105 SOUTH TO 95 NORTH IN THE FORECAST AREA.

IN ADDITION...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WILL AGAIN BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY IN THE
AREA...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Buena Vista

When
August 8, 6:00 AM CST to August 17, 6:00 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.880, -95.250

Heavy rain caused minor to moderate flooding along the Little Sioux River, with farmland and some other lowlands flooded. The river crested at 1.82 feet above flood stage at Linn Grove on August 14th.

Flood, Clay

When
August 10, 6:00 AM CST to August 14, 6:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.170, -95.330

Heavy rain caused record flooding along the Ocheyedan River, with farmland, other lowlands, and a few roads flooded. The river crested at a record 3.70 feet above flood stage near Spencer on August 11th.

Flood, Clay

When
August 11, 6:00 AM CST to August 19, 6:00 PM CST
Where
Clay County, 9.5 mi W of Fostoria to 5 mi WSW of Gillett Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.250, -95.359

Heavy rain caused moderate flooding along the Little Sioux River, with farmland, other lowlands, and a few roads flooded. The river crested at 4.28 feet above flood stage at Spencer on August 12th.

Flood, Cherokee

When
August 11, 6:00 AM CST to August 16, 6:00 PM CST
Where
Cherokee County, 10 mi ENE of Larrabee to 1 mi NE of Larrabee
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.925, -95.347

Heavy rain caused minor to moderate flooding along the Little Sioux River, with farmland and some other lowlands flooded. The river crested at 2.30 feet above flood stage at Cherokee on August 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257595, 257591, 257587, 257597.